By Matt Peacock
The Taylor family will always wonder whether their husband and father, Rick, might still be alive if he hadn’t been a patient of Dr John Grygiel.
In April, Rick Taylor lost his battle with cancer after relapsing.
His wife Anne Taylor said until that point he’d fought hard to beat it.
“I wish we’d been told that it was a lower dose, so that we could have said, no, we want the full dose,” she told 7.30.
“Because he wanted to fight.”
Only weeks before his relapse he’d learnt, through the 7.30 program, that his oncologist, Dr John Grygiel, had been treating patients with a flat low dose of the cancer drug carboplatin — treatment roundly condemned last month by NSW Health’s Cancer Institute.
There have been more than 100 head and neck cancer patients at Sydney’s St Vincent’s Hospital who may have been affected, but hundreds more were treated by Grygiel for a variety of cancers in NSW’s far west for almost three decades.
NSW Health today acknowledged that 28 patients in the west of the state had been given off-protocol dosages by Dr Grygiel during fly-in, fly-out visits to Bathurst, Orange, Cowra, Parkes and Dubbo.
“What this report ends up focusing on is 28 patients out of a group of thousands who are treated by Dr Grygiel, and it finds that there is no evidence that any of those 28 patients suffered any harm as a result of Dr Grygiel’s treatment,” Dr Grygiel’s lawyer, Stephen Blanks, said.
“He’s been made a scapegoat by St Vincent’s hospital, which is significantly at fault in many of the practices here, Dr Grygiel is being made a scapegoat of, and he has at all times acted in the best interests of his patients.”
But that doesn’t satisfy Rick Taylor’s daughter, Kate Murphy.
“Bottom line — consent wasn’t given to give dad the low dose,” she told 7.30.
“There might have been other people willing to participate in that sort of thing, but everybody should have been given a chance to say whether they wanted to or not.
“And then you’re just left wondering what would have happened if he had had the right stuff?”